Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 290, NWS Midland/Odessa, TX

August 5, 2005Winkler County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 5, 2005, 6:36 PM CDT for Winkler County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2005, 6:36 PM CDT (23:36 UTC)
Expired
Aug 5, 2005, 7:15 PM CDT
In force
39 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 80 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 052337
SVRMAF
TXC495-060015-
/O.NEW.KMAF.SV.W.0290.050805T2336Z-050806T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
636 PM CDT FRI AUG 5 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINKLER COUNTY IN WEST TEXAS

* UNTIL 715 PM CDT

* AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 70 MPH AND PENNY SIZE HAIL.  THIS STORM WAS LOCATED NEAR
  KERMIT...MOVING WEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KERMIT...
  WINK...

PERSONS IN KERMIT AND WINK SHOULD BE PREPARED FOR THE POSSIBILITY OF
STRONG AND DAMAGING WINDS WITH THIS STORM. SEEK SAFE SHELTER INSIDE
A STURDY BUILDING.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3172 10292 3186 10294 3189 10310 3173 10318

$$
2 follow-up statements
000 
WWUS54 KMAF 060002
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
700 PM CDT FRI AUG 5 2005

TXC495-060015-
/O.CON.KMAF.SV.W.0290.000000T0000Z-050806T0015Z/
WINKLER-
700 PM CDT FRI AUG 5 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WINKLER COUNTY...

AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES SOUTHWEST OF
KERMIT...MOVING WEST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...RURAL
LOCATIONS BETWEEN KERMIT AND WINK.

IN ADDITION TO DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... 
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER 
NOW.

LAT...LON 3172 10292 3186 10294 3189 10310 3173 10318

$$
000 
WWUS54 KMAF 060014
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
713 PM CDT FRI AUG 5 2005

TXC495-060023-
/O.EXP.KMAF.SV.W.0290.000000T0000Z-050806T0015Z/
WINKLER-
713 PM CDT FRI AUG 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR WINKLER COUNTY EXPIRES AT 715 
PM CDT...

AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL
BE ALLOWED TO EXPIRE.

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER 
WILL LIKELY CONTINUE ON SOME ROADWAYS...AS HEAVY RAIN CONTINUES IN 
AND NEAR KERMIT AND WINK. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE 
PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT 
HYDROPLANING AND LOSS OF VEHICLE CONTROL.

LAT...LON 3172 10292 3186 10294 3189 10310 3173 10318

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:30 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 5, 2:30 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT FRI AUG 5 2005

.SHORT TERM...
ACTIVE PATTERN CONTINUES ACRS W TX WITH SE LOW TO MID LEVEL FLOW
COURTESY TUTT LOW IN NRN MEXICO AND DIMINISHED STR TO THE NW.
3H DIVERGENCE IS NOTED ACRS BIG BEND REGION/LOWER TRANS PECOS
WHERE IR INDICATES COOLING CLOUD TOPS CONTINUE TO DEVELOP. FATHER
N INTO PECOS RIVER VALLEY/SRN PB LOW LEVEL INSTABILITY AXIS IS
NOTED ON MSAS WHILE 5H DATA INDICATES PRESENCE OF WEAK TROF/SHEAR
AXIS ACRS PB. FRONTAL REMNANTS ARE HARD TO DISCERN WITH ONLY WEAK
LOW LEVEL CONVERGENCE NOTED. NAM GENERATES WIDESPREAD MID LEVEL
LIFT AND PRECIP THE REST OF THE AFTERNOON AND PUSHES IT NW INTO
UPPER TRANS PECOS. AS OF 18Z AREA RADARS ARE LIGHTING UP AND WILL
GO WITH LIKELY POPS MUCH OF THE AREA. PW/S OVER 1.5 AND 7H-5H WINDS
10KT OR LESS INCREASES THE CHANCE FOR VERY HEAVY...POTENTIALLY
FLOODING RAINS. MOST FAVORED REGION FOR FLOODING RAIN WILL BE ACROSS
THE LOWER TRANS PECOS INITIALLY AND SOUTHERN PERMIAN BASIN AND THEN
TRANSITION NW INTO THE UPPER TRANS PECOS. WILL OPT TO ISSUE FLASH
FLOOD WATCH GENERALLY SOUTH OF A LINE FROM CARLSBAD...TO WINK...GARDEN
CITY FOR TONIGHT.

.LONG TERM...
SCATTERED SHOWERS AND THUNDERSTORMS SHOULD CONTINUE SATURDAY
ACROSS THE REGION IN A WEAKLY CAPPED ENVIRONMENT IN DIFFLUENT
FLOW ALOFT BETWEEN THE DEPARTING TUTT LOW AND THE UPPER DELTA
GULF LOW. BY SUNDAY AND CONTINUING INTO MONDAY A TRANSITION
INTO A NORTHWESTERLY FLOW ALOFT REGIME WITH A COUPLE OF SIGNIFICANT
SHORTWAVE TROUGHS FORECASTED TO TRACK INTO A WEAKLY CAPPED
AND UNSTABLE ENVIRONMENT. WILL CONTINUE THE CHANCE POPS AT THIS
TIME SUNDAY AND MONDAY AND MENTION LOCALLY HEAVY RAINFALL POSSIBLE
IN THE HAZARDOUS WEATHER OUTLOOK. NORTHWESTERLY FLOW ALOFT TO
CONTINUE TUESDAY WITH 10-20 POPS ACROSS MUCH OF THE AREA...LATER
SHIFTS MAY NEED TO RAISE.

DECREASED POPS AND CONFINED TO THE HIGHER TERRAIN WEDNESDAY AND
THURSDAY AS THE FLOW ALOFT TURNS MORE NORTHELRY.

ANOTHER LOW SLATED TO MOVE WESTWARD ACROSS TEXAS BY LATE IN THE
WEEK WITH INCREASING POPS AGAIN ACROSS THE PLAINS. WENT BELOW
GUIDANCE ON TEMPERATURES THROUGH MONDAY IN ANTICIPATION
OF DAMP CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              67  82  68  84 /  60  50  30  30
CARLSBAD NM                67  83  68  85 /  60  40  10  30
DRYDEN TX                  69  84  71  86 /  70  40  10  30
FORT STOCKTON TX           67  83  70  85 /  70  40  10  30
GUADALUPE PASS TX          61  76  66  78 /  60  40  10  30
HOBBS NM                   67  83  68  85 /  60  40  10  30
MARFA TX                   63  77  58  79 /  60  50  10  30
MIDLAND INTL AIRPORT TX    67  82  69  84 /  60  50  30  30
ODESSA TX                  68  82  70  84 /  60  50  20  30
WINK TX                    70  87  71  89 /  60  50  10  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH IN EFFECT FROM 6 PM FRIDAY UNTIL 3 AM MDT
      SATURDAY FOR THE FOLLOWING ZONES...EDDY COUNTY PLAINS...
      AND GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...FLASH FLOOD WATCH IN EFFECT FROM 7 PM FRIDAY UNTIL 4 AM CDT
      SATURDAY FOR THE FOLLOWING ZONES...BIG BEND AREA...CRANE...
      DAVIS/APACHE MOUNTAINS AREA...ECTOR...GLASSCOCK...
      GUADALUPE MOUNTAINS...LOVING...MARFA PLATEAU...MIDLAND...
      PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY AND UPPER
      TRANS PECOS...TERRELL...UPTON...VAN HORN AND HIGHWAY 54
      CORRIDOR...WARD...AND WINKLER.

&&

67/12
Hazardous weather outlook, Aug 5, 3:30 PM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT FRI AUG 5 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-062018-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
330 PM CDT FRI AUG 5 2005 (230 PM MDT FRI AUG 5 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED INTO THE NIGHT ACROSS THE OUTLOOK.
STORMS WILL BE FAVORED TO PRODUCE VERY HEAVY RAIN...POSSIBLY FLOODING.
THE HIGHEST RISK OF FLOODING AND FLASH FLOODING WILL BE SOUTH OF A LINE
FROM NEAR CARLSBAD...TO WINK...TO GARDEN CITY. ALSO THE STRONGER ISOLATED
CELLS WILL BE CAPABLE OF PRODUCING DOWNBURST WINDS TO AROUND 60 MPH...
SMALL HAIL...AND FREQUENT DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SERIES OF UPPER LEVEL DISTURBANCES WILL INTERACT WITH A MOIST
AND UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS
SATURDAY THROUGH MONDAY. THUNDERSTORMS WILL BE SLOW MOVING DUE TO
WEAK STEERING FLOW ALOFT WHICH MAY RESULT IN LOCALIZED FLASH FLOODING

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH WIDESPREAD STORM SPOTTER ACTIVATION IS NOT ANTICIPATED LOCAL
EMERGENCY OFFICIALS SHOULD STAY ABREAST OF THE LATEST WEATHER INFORMATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:40 PM CDTSevere Thunderstorm WarningMAFBorden43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.